opioids
Fentanyl pills packaged in candy boxes were seized at a Los Angeles airport on Oct. 19. Photo via @MikeSington Twitter

Authorities are warning parents to be vigilant about the possibility of narcotics or other contaminants being mixed in with their children’s candy this Halloween — especially after someone attempted to smuggle roughly 12,000 fentanyl pills hidden inside bags and boxes of candy at Los Angeles International Airport.

“With Halloween approaching, parents need to make sure they are checking their kids candy and not allowing them to eat anything until it has been inspected by them,” authorities advised. “If you find anything in candy boxes that you believe might be narcotics, do not touch it and immediately notify your local law enforcement agency.”

The advisory also noted that fentanyl pills such as the ones seized at LAX on Oct. 19 are often produced in different colors and occasionally hidden in candy packaging.

“Although we don’t believe children are the target of these smugglers, we want you to remain diligent to ensure these illicit products have not accidentally been mixed in with your children’s candy,” authorities said.

Other recommendations include:

  • trick or treating in groups, accompanied by parents or responsible adults when possible
  • only approaching well-lit homes that have their porch lights on
  • discarding open candy packages or any other treat that looks suspicious

The California Department of Public Health warned parents about the dangers of children consuming hemp-derived products containing tetrahydrocannabinol or THC, which can look similar to common candies or baked goods such as gummies, lollipops and brownies.

If consumed by children, they can cause adverse reactions, the CDPH said.

“Children exposed to hemp-derived manufactured food products, such as cannabidiol (CBD) candies, has increased and parents should be aware of the dangers,” according to the CDPH advisory. “These products may be mislabeled as hemp-derived and contain varying amounts of intoxicating cannabinoids. The number of children who are eating these products is increasing, with higher frequencies of incidents in states where the use of these products is legal.”

Children who eat these products may exhibit symptoms including sleepiness, fatigue, diarrhea, seizures in toddlers, slurred speech, vomiting or difficulty breathing.

The CDPH recommends keeping these products away from children by:

  • storing them out of reach or in locked locations
  • not using these products in front of children
  • checking children’s candies collected during Halloween and if anything looks suspicious, throw it out

City News Service contributed to this article.



Source link

About Author

Ellen Bullock